I woke up feeling very sick. I checked my sugar it was 283. I took 8 units of humalog. And waited. I threw up once: checked myself later it was 119. But I couldn’t eat, I had extreme nausea. I drank some boiled ginger ale regular. Nauseous all morning all afternoon until about 3. Fever all day around 100. We’ll i threw up the ginger ale which took a while, and then my nauseousness went away finally. I’ve had since a lot of back aches and pains, and a low fever. My count at this point was 167. Went to sleep. I slept until 4 o’clock which never happens with me. When I woke up my count was 285. I took 8 units again of humalog. 2 hours later my count was 170. 8 units of humalog is what I take when I eat a meal. I ate nothing. An hour later it was 205. Went back up. Took another 8 units ate nothing and it’s 191 now. I’ve never had this happen to me and I’m wondering please if anyone has any thoughts or opinions on what I should do. It’s Christmas Eve and I can’t leave my kids alone while I go to a hospital for hours. I think aim sick but I don’t know with what. I’m setting an alarm clock for every hour so I can wake up and test myself, but I’m worried about taking so much insulin and eating nothing. Thank you:
I have not had your experience however a phone call to your endo or emergency room for advice may be something for you to consider. And perhaps a friend or neighbor to be on alert just in case . Here’s to seeing your symptoms abating and your numbers back to normal!
Call a hospital or urgent care. It sounds like you may have the flu or a virus that includes some sort of infection since you have a fever. They may prescribe you something like theraflu if they think you have the flu. You probably shouldn’t try to eat until your nausea is under control. I know how hard this will sound but try to drink as much as possible to remain hydrated. If you can find sugar free gatorade that would be the best thing you can drink right now.
It looks like you need the extra insulin so just keep a close eye on your BG’s. Ibuprofen will take down the fever, if one pill doesn’t do it take more. It’s considered safe for an average size person to take up to 500 mg at a time I think. Dehydration is your absolute biggest concern right now because it’s the dehydration that will cause DKA. Be safe and if at all possible call someone to take care of your kids if it gets any worse so you can go to the hospital. Severe illnesses are nothing to mess around with when you have diabetes.
Thank you both for your warm replies. I had some applesauce and a banana all day yesterday. It was strange that my sugars would not come down. I woke up at 1, and my sugar was 191. I took 4 units of humalog and some extra levemir. My sugars this morning were 115 and I ate another banana and 2 pieces of dry toast. My sugar after was 79. So I am feeling much better, no nausea and no fever most importantly. I believe it was a 24 hour stomach bug or virus or flu. I am not really sure but I am getting back to my old self. Thank you!
Good to hear.
Coincidentally I had the flu the past 2 days as well. Was using 4x’s my normal dosage for Humalog. It seems to be nearly back to normal this morning thank goodness
Vomiting causes dehydration and dehydration causes blood sugars to rise. I had a severe case of nausea and diarrhea for over 18 hours last Memorial Day weekend. Couldn’t eat or drink. I infused a lot of insulin but went to the emergency room when my meter read over 600 where my blood test showed I was actually over 1000.
Dehydration and diabetes is a nasty combination.
So glad you are feeling better. Merry Christmas!
Glad to hear about that you are feeling well. Merry Christmas to all!
Got the flu shot too late and got the flu. Uping insulin dosage and taking Dayquel.
I was diagnosed type 1 four years ago and was told I would need to take more insulin when I was sick. I am surprised you felt you needed to go to the hospital because your blood sugar was on the high side for a few days. Of course if you are extremely dehydrated then I understand. I am wondering if others are concerned with high blood sugars (300 range) for a few days and feel they need to go to the hospital? I’m glad to hear you’re feeling better now.
The 300 range even for a few hours is a concern to me. Anything over about 240 that persists for any length of time should be taken seriously because it can lead to DKA.
Hi @Maggie4 - I’ve been sick hundreds upon hundreds of times since diagnosed in '64. While it’s annoying and yes you often need 50 / 100 / 200% more insulin, like you I don’t get concerned as I’ve never had diabetic ketoacidosis.
Perhaps some are just more prone to it than others?
Well the reason was it was the day before Christmas and no doctors offices were open. It was about 35-40 degrees, and I walked out with my kids to the clinic and I was freezing and walking slowly but the office was closed; online said they were open. It was difficult. I was worried because the symptoms were so fast from the moment I woke up and lasted pretty much most of the day, especially the fever even with Motrin all day and everything. I didn’t know what it was or what happened. It was basically like pain in the stomach with extreme nausea where I couldn’t move and all I could do was lie in bed and groan in agony. I live alone with 2 kids and to be honest I didn’t know if it was something contagious or what. I kept checking the color of my spit but it was clear thank God. And I pretty much drank just a can of boiled ginger ale for the whole day. I really did go through something rough, but I just don’t know what. Thankfully though the fever did not go past 100.8, and the next day it was gone. Very strange.
Thank you Firenza, yes well I was feeling so sick I called my mother. She called my nephew who is a great kid and my nephew whose on college break willingly offered any assistance if I needed. I’m very grateful for people like that in my life. I really am. Thank you.
The only time I have been DKA was when I was diagnosed.
The BG’s in and of themselves weren’t a concern to me but the dehydration caused by vomiting was. I’ve heard of type 1’s who’s kidneys shut down from fairly short illnesses. I had the stomach flu yesterday (went to a holiday party) High BG’s all morning but wasn’t vomiting so wasn’t really worried.
Once my sugar was in the 400’s or high 300’s and I went to the ER and they gave me fast acting insulin and hydrated me and they sent me home.
The next time that happened I was able to call my endo at his home( he was good like that) and he told me the same thing to do.
Less afraid now.
But you bring up a very important point you live alone with children. It is always better to be safe than sorry.
Extremely high sugars over a few days can cause damage to organs. It happens. I sleep alot and it effects mood and thoughts.
Yes I was having constant pain in my middle and lower back, which was also a concern to me regarding kidneys. It did seem like signs of dka overall although my sugars were never over 300. The kidneys should be a very big concern as we get older.